Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 26, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 20, 2018, 4:17 PM EDT for Allegheny County, Pennsylvania. It was in force for 88 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2018, 4:17 PM EDT (20:17 UTC)
- Expired
- Jun 20, 2018, 5:45 PM EDT
- In force
- 88 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 27 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 4:17 PM EDT | FLASH FLOOD | 1 Wsw Pennsbury Village, PA | CAMPBELLS RUN ROAD FLOODED, CREEK OVERFLOWING BANKS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.3 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
055 WGUS51 KPBZ 202017 FFWPBZ PAC003-202145- /O.NEW.KPBZ.FF.W.0026.180620T2017Z-180620T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Pittsburgh PA 417 PM EDT WED JUN 20 2018 The National Weather Service in Pittsburgh has issued a * Flash Flood Warning for... Central Allegheny County in southwestern Pennsylvania... * Until 545 PM EDT. * At 416 PM EDT, radar indicated heavy rain in the warned area. FLASH FLOODING... Expected. ESTIMATED RAINFALL... Up to 1.5 inch. ADDITIONAL RAINFALL...1/2 to 1 inch. * Some locations that may experience flooding include... Pittsburgh... Penn Hills... Mount Lebanon... Monroeville... McKeesport... West Mifflin... North Side Pittsburgh... Baldwin... Scott Township... Wilkinsburg... Whitehall... Robinson Township... This includes the following highways... Interstate 79 in Pennsylvania between mile markers 26 and 34. Parkway North between mile markers 1 and 3. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 4047 7979 4035 7980 4037 8012 4048 8013 $$
2 follow-up statements
679 WGUS71 KPBZ 202036 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 436 PM EDT WED JUN 20 2018 PAC003-202145- /O.CON.KPBZ.FF.W.0026.000000T0000Z-180620T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allegheny PA- 436 PM EDT WED JUN 20 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR CENTRAL ALLEGHENY COUNTY... At 435 PM EDT, radar indicated heavy rain was tapering off over the warned area; however, runoff will continue for several hours. FLASH FLOODING... Expected. ESTIMATED RAINFALL... Up to 1.5 inch. ADDITIONAL RAINFALL...Up to 1/4 inch. Some locations that may experience flooding include... Pittsburgh... Penn Hills... Mount Lebanon... Monroeville... McKeesport... West Mifflin... North Side Pittsburgh... Baldwin... Scott Township... Wilkinsburg... Whitehall... Robinson Township... This includes the following highways... Interstate 79 in Pennsylvania between mile markers 26 and 34. Parkway North between mile markers 1 and 3. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown. Most flood fatalities occur in vehicles. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 4047 7979 4035 7980 4037 8012 4048 8013 $$
260 WGUS71 KPBZ 202144 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 544 PM EDT WED JUN 20 2018 PAC003-202153- /O.EXP.KPBZ.FF.W.0026.000000T0000Z-180620T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allegheny PA- 544 PM EDT WED JUN 20 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL ALLEGHENY COUNTY WILL EXPIRE AT 545 PM EDT... Although showers will cross the area this evening, heavy rain is no longer expected to pose a threat and areas of high water will continue to recede. The warning will thus be allowed to expire. Please continue to heed any remaining road closures. LAT...LON 4047 7979 4035 7980 4037 8012 4048 8013 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 2:17 PM EDT, 2 hours earlier.
Area forecast discussion, Jun 20, 2:17 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Pittsburgh PA
217 PM EDT Wed Jun 20 2018
.SYNOPSIS...
A frontal boundary will remain in the region into the weekend
and will keep active weather in the forecast.
&&
.NEAR TERM /THROUGH TONIGHT/...
Convection will largely be focused south of I-80 through early
evening along a frontal boundary running west to east through
the forecast area.
Coverage of showers and storms will continue to increase
through the afternoon as convective temperatures are reached
through daytime heating...maintained through the evening with
the passage of a shortwave. Aforementioned frontal boundary will
transition south tonight followed by building sfc high pressure
keeping any any lingering rain focused in the ridges.
Primary concern for today is heightened flash flood risk with
plenty of moisture available for localized downpours and an
ideal setup for training of storms. With that and relatively low
flash flood guidance values in consideration...opted to issue a
Flash Flood Watch through mid-evening.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday will be largely dry as weak shortwave ridging
transitions over the forecast area. Temperatures will be very
close to normal for this time of year...and winds will be
light.
Precipitation chances will increase Thursday night and Friday as
a warm front approaches the region ahead of a deepening midwest
trough. Cloud cover may limit heating a bit more on Fri, with
temps in the 70s slightly below seasonal average. Surface based
convection looks unlikely based off model soundings but kept
a slight chance mention for storms as there looks to be some
elevated instability.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A strong low pressure system in the Central Plains will approach
the Great Lakes Region Fri night and Sat, with showers and
storms expected as it crosses. Given the expected negative tilt
of the system and strong forcing for ascent, the potential for
damaging wind gusts will need to be monitored despite the
less favorable timing of the sfc trough passage.
A subsequent shortwave trough could spell additional rain
chances on Sun before high pressure builds into the region on
Mon and Tue and erodes much of the low-level moisture.
Seasonable temperatures should continue into next week.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Primarily VFR conditions will carry through the evening, but
increasing showers and thunderstorms will result in temporary
restrictions south of I-80. The surface low will shift to our east
tonight and thunderstorms are expected to diminish near midnight.
Low-level moisture wrapping around the back of the low will result
in additional restrictions overnight into early Thursday. Expecting
a mix of IFR and MVFR ceilings along the eastern periphery,
persisting longest over LBE/MGW. Gradual improvement is expected
into Thursday morning as drier air moves in from the north.
Light and variable winds could be interrupted by gusts in some of
the stronger thunderstorms this evening. Light nne winds will
establish Thursday morning.
OUTLOOK...
A brief respite on Thursday will be followed by periodic
restrictions into the weekend as the front wavers across the OH
Valley region.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ001.
OH...None.
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ021-029-
031-073>076.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ002>004-
012-021-509>512.
&&Hazardous weather outlook, Jun 20, 11:31 AM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1131 AM EDT Wed Jun 20 2018 OHZ039>041-048-057-058-068-211545- Tuscarawas-Carroll-Columbiana-Coshocton-Muskingum-Guernsey-Noble- 1131 AM EDT Wed Jun 20 2018 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...This Afternoon and Tonight. Locally heavy rainfall is expected this afternoon along a slow- moving front and could lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ007>009-013-015-016-211545- Mercer-Venango-Forest-Lawrence-Clarion-Jefferson- 1131 AM EDT Wed Jun 20 2018 This Hazardous Weather Outlook is for northwest Pennsylvania, west central Pennsylvania and western Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ049-050-059-069-PAZ014-020-022-023-WVZ001-513-514-211545- Harrison-Jefferson-Belmont-Monroe-Butler-Beaver-Armstrong-Indiana- Hancock-Western Tucker-Eastern Tucker- 1131 AM EDT Wed Jun 20 2018 This Hazardous Weather Outlook is for east central Ohio, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected this afternoon along a slow-moving front. Some storms could produce flash flooding and gusty wind. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-PAZ021-029-031-073>076-WVZ002>004-012-021-509>512-211545- Garrett-Allegheny-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston- 1131 AM EDT Wed Jun 20 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Maryland, southwest Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Thunderstorms are expected this afternoon along a slow-moving front. Some storms could produce flash flooding and gusty wind. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 10:53 AM EDT | Flash Flood Watch | PBZ | Allegheny, Fayette, Greene, Washington, Westmoreland | 11 hr |
| Jun 20, 1:09 PM EDT | Areal Flood Advisory | PBZ | Westmoreland | 3 hr |
| Jun 20, 3:24 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 2 hr |
| Jun 20, 4:54 PM EDT | Flash Flood Warning | PBZ | Fayette | 4 hr |
| Jun 20, 7:52 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington | 6 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.